Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Interaction SIMVASTATIN + PIs
Mar 29, 2013

Dear Dr Young I am HIV+ since 2006 ( nadir 104) , CD4 around 650, VL UD,late fifties, and feeling healthy. Current regime Darunavir 800mg+Ritonavir 100mg+Lamivudine300mg once daily ( got rid of Abacavir few months ago ). Despite a sparse and largely vegetarian diet for years, a blood lipid test indicates Total Chol of 250, HDL 52, LDL 172, Trygs 234 and hence my current Doc has put on antilipid SIMVASTATIN. However, after I checked for drug-drug interactions, I read in the drug leaflet and in other websites including thebody.com that taking SIMVASTATIN is CONTRAINDICATED with Darunavir, lopinavir and other PIs at the risk of life itself. Has the Doc been careless in prescribing it or else ?

Your volunteer work on this website is much appreciated.

Ernest

Response from Dr. Young

Hello Ernest and thanks for posting.

Firstly, I'd agree that you should be taking a lipid-lowering medication- if your fasting labs really reveal a LDL of 172, this is a strong indication for the use of a statin medication. Furthermore, if you're male and over the age of 50 (and don't have any contraindication) you should probably also be on low-dose aspirin for the prevention of cardiovascular disease.

Now, your right that simvistatin should not be taken with protease inhibitors- this is because of a very significant drug-drug interaction that raises the simvistatin levels and increases risk of toxicity. (BTW, this doesn't affect how the HIV medications work.) It's probably an oversight, and one that both your doctor and pharmacist should pick up, but this is one reason why collaborative relationships between patients and their care providers can keep everything on the right track.

Other statins, such as pravastatin or atorvastatin are much less likely to cause such problems; I'd suggest speaking to your care provider about this and ask for a switch. For now, I would not recommend taking the simvistatin.

I hope that helps and stay in touch, BY



Previous
Kivexa and pregnancy
Next
Are my meds ok?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement